Alert archive / Ohio / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

April 27, 20115 counties in Ohio

NWS Charleston, WV issued this special weather statement at Apr 27, 2011, 12:21 PM EDT for 5 counties in Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 12:21 PM EDT (16:21 UTC)
Expired
Apr 27, 2011, 12:45 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

Counties Athens County, OH, Gallia County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH

The radar

The Charleston,WV radar (KRLX), 110 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

893 
WWUS81 KRLX 271621
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 PM EDT WED APR 27 2011

OHZ067-075-076-083>087-271645-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
VINTON OH-WASHINGTON OH-
1221 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT ATHENS...GALLIA...LAWRENCE...
MORGAN...NORTHWESTERN WASHINGTON...SOUTHEASTERN JACKSON...
SOUTHEASTERN VINTON AND WESTERN MEIGS COUNTIES...

AT 1212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING NORTHEAST AT 80 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. 

THIS STORM WILL BE NEAR RIO GRANDE AROUND 1230 PM...VINTON AROUND
1235 PM...DEXTER AROUND 1240 PM AND DYESVILLE AROUND 1245 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8164 3968 8164 3966 8158 3959 8158
      3958 8155 3848 8262 3849 8264 3858 8278
      3862 8276 3977 8180

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 27, 12:12 PM EDT, 9 minutes earlier.

Area forecast discussion, Apr 27, 12:12 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1212 PM EDT WED APR 27 2011

.SYNOPSIS...
THUNDERSTORMS INCREASE LATER TODAY...AND ESPECIALLY THROUGH THIS
EVENING...AHEAD OF AND ALONG COLD FRONT WHICH PASSES TONIGHT. SOME
STORMS SEVERE...WITH HEAVY RAINFALL. COOLER THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
6AM UPDATE...EVERYTHING GOING AS PLANNED SO FAR.

PREVIOUS DISCUSSION...
ALL THE MODELS SHOW A POWERFUL BUT COMPLEX LOW PRESSURE SYSTEM AND
STRONG COLD FRONT AFFECTING OUR AREA...BEGINNING MAINLY THIS
AFTERNOON. THE NORTH TO SOUTH ORIENTED STRONG COLD FRONT IS
CURRENTLY HUNG UP OVER THE WESTERN OHIO VALLEY EARLY THIS MORNING
AS A WAVE OF LOW PRESSURE LIFTS NORTHWARD INTO THE GREAT LAKES.
OTHER THAN THE EASTERN EDGE OF ITS ASSOCIATED WIDESPREAD SHOWERS AND
THUNDERSTORMS POSSIBLY TOUCHING OUR FAR WESTERN AREAS OF SOUTHEAST
OHIO AND NORTHEAST KENTUCKY THIS MORNING...THE WEATHER WILL START OFF
ON THE QUIET SIDE.

PER CURRENT HI RES MODELS...SATELLITE AND RADAR...AN OUTFLOW
BOUNDARY FROM THIS CONVECTION WILL LIKELY SET UP OVER OUR WESTERN
AREA LATER THIS MORNING. THE COLD FRONT ITSELF WILL MAKE LITTLE
PROGRESS UNTIL A FINAL AND STRONGER WAVE OF LOW PRESSURE RIDES UP
ALONG THE FRONT LATER TODAY...FINALLY PUSHING THE COLD FRONT
EASTWARD.

UNTIL THEN...WE LOOK TO THIS BOUNDARY TO BE MAIN FOCUSING MECHANISM
FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE ATMOSPHERE IS
CHARGED WITH MOISTURE AND INSTABILITY...WITH PW'S INCREASING TO AOA
1.5 INCHES AND LI'S LESS THAN -3. IN ADDITION...A STRENGTHENING LOW
LEVEL SOUTHERLY JET OVER THE AREA TODAY WILL RESULT IN STRONG
VEERING OF THE WINDS WITH HEIGHT...BRINGING GUSTY WINDS TO
ESPECIALLY THE MOUNTAINS...BUT NO WIND ADVISORY AT THIS TIME. THE
COMBINATION OF THE FOCUSING BOUNDARY...PRIMED ATMOSPHERE...AND
STRONG VEERING OF WINDS WITH HEIGHT...WILL LIKELY GIVE RISE TO
STRONG AND POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL THEN SHIFT SLOWLY EASTWARD INTO CENTRAL WEST
VIRGINIA LATER THIS AFTERNOON...SETTING UP A POTENTIAL FOR HEAVY
RAIN AND FLOODING ON ALREADY NEARLY SATURATED GROUND. THUS...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE MOUNTAINS COUNTIES THIS
AFTERNOON AND TONIGHT. THE MOUNTAINS WILL BE EVALUATED LATER TODAY
FOR A FLASH FLOOD WATCH AS WE SEE THE ORGANIZED WESTERN CONVECTION
EVOLVE. EAST OF THIS BOUNDARY...WE ALSO EXPECT SCATTERED STRONG AND
POSSIBLY THUNDERSTORMS THIS AFTERNOON WITH THE AID OF HEATING AND
MOUNTAIN TERRAIN.

FINALLY...AND PERHAPS ONLY A FOOTNOTE...GOING ON THE HIGH SIDE OF
TEMPERATURE GUIDANCE...ESPECIALLY CENTRAL AND EAST WHERE SOME
SUNSHINE SHOULD OCCUR.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
POTENTIAL PREFRONTAL STRONG TO SEVERE THUNDERSTORMS WILL ALREADY BE
ONGOING ACROSS THE AREA LATE THIS AFTERNOON. HOWEVER...MODELS ALL
AGREE THAT THE MAIN SLUG OF ORGANIZED CONVECTION AND HEAVY RAIN
POTENTIAL...ALONG STRONG COLD FRONT...IS SET TO PRESS THROUGH THE
AREA FROM AROUND 7PM IN THE WEST TO AROUND 5AM IN THE EAST.
PRECIPITABLE WATER OF 1.5 TO 1.75 INCHES POOLS ALONG FRONT. FLASH
FLOOD WATCH LOOKS WARRANTED THROUGHOUT LOWLANDS...ESPECIALLY FOR
AREAS HAVING RECEIVED RECENT RAINFALL. HEAVY RAIN POTENTIAL SOMEWHAT
LESS IN THE MOUNTAINS BECAUSE OF DIURNALLY LESS FAVORABLE TIMING OF
CONVECTION...AND PICKING UP OF SPEED OF THE LINE AFTER MIDNIGHT.
HOWEVER...FLASH FLOOD WATCH MAY END UP NEEDING TO BE EXPANDED
EASTWARD DEPENDING ON WHAT HAPPENS PREFRONTAL TODAY. THE NORTHERN
MOUNTAINS IN PARTICULAR HAVE LOWER FLASH FLOOD GUIDANCE VALUES.

SEVERE POTENTIAL STILL RIPE TONIGHT...ESPECIALLY THIS EVENING WHEN
HODOGRAPHS ARE SUGGESTIVE OF ROTATING STORMS...THUS IN ADDITION TO
LARGE HAIL AND WINDS...ISOLATED TORNADOES CANNOT BE RULED OUT.
HOWEVER...WIND SHEAR BECOMES MORE UNIDIRECTIONAL WITH THE MAIN
CONVECTIVE LINE OVERNIGHT. 850MB JET RIPS ALONG AT 50-65
KNOTS...EVEN 70 KNOTS IN SPOTS ON THE NAM...WHICH IMPLIES A SERIOUS
DAMAGING WIND THREAT AS THE LINE CARRIES THROUGH EVEN DURING THE
LATE NIGHT HOURS.

DRY SLOT QUICKLY OVERTAKES AREA THURSDAY...WITH A DRAMATICALLY
COOLER AIR MASS THAT WILL LAST THROUGH FRIDAY. EXPECTING GUSTS INTO
THE 20S MPH RANGE BOTH DAYS. COLD CORE CLOUDS AND SHOWERS MAY TRY TO
WORK BACK INTO THE AREA THURSDAY NIGHT THROUGH FRIDAY MORNING...WITH
UPSLOPE ENHANCEMENT FOR THE NORTHERN MOUNTAINS...BUT NOT EXPECTING
ANYTHING HEAVY.

ACCEPTED BLENDED GUIDANCE FOR TEMPERATURES TONIGHT AND
THURSDAY...AND ADJUSTED FRIDAY TEMPERATURES DOWN SLIGHTLY FROM
PREVIOUS FORECAST BASED ON LATEST MODELS WITH 1000-500MB THICKNESSES
ONLY IN THE 540S DECAMETER RANGE.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
GENERALLY USED HPC GUIDANCE WITH SOME TWEAKS. REGION WILL BEGIN THE
PERIOD IN THE WARM SECTOR.  A COLD FRONT THEN PUSHES EAST ON
MONDAY...WITH HIGH PRESSURE NOSING IN BY WEDNESDAY.  AN UPPER LEVEL
SYSTEM SHOULD RESULT IN THE PRECIPITATION HANGING ON BEHIND THE
FRONT THROUGH TUESDAY.

ONLY MAJOR CHANGES ARE FOR POPS LATER MONDAY INTO WEDNESDAY.
WITH HIGH PRESSURE NOSING IN...FELT POPS WOULD BE LOWER AND FORECAST
WAS CHANGED TO REFLECT THIS TREND.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THRU 12Z THURSDAY...
ATMOSPHERE QUITE MOIST AND UNSTABLE WITH GOOD CHANCE OF STRONG TO
SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EARLY TONIGHT.
HOWEVER...OUTSIDE THESE STORMS 06Z WEDNESDAY THROUGH 00Z
THURSDAY...VFR CONDITIONS WILL PREVAIL...WITH GUSTY SOUTH WINDS
AFTER 15Z. THUNDERSTORMS WILL BE MOST NUMEROUS THIS
AFTERNOON/EVENING AND WEST OF THE OHIO RIVER.

COLD FRONT APPROACHES FROM THE WEST AFTER 00Z AND BRINGS MORE
NUMEROUS AND POTENT THUNDERSTORMS...AFFECTING MOST AREAS BY 06Z.
FRONT EXPECTED TO REACH CENTRAL WEST VIRGINIA BY 06Z...AND THE
MOUNTAINS BY 10Z. BEHIND THE FRONT MVFR CEILINGS AND SCATTERED LIGHT
RAIN SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: EXACT TIMING AND PLACEMENT OF THUNDERSTORMS
TODAY DEPENDS ON EVOLUTION OF THUNDERSTORM COMPLEXES OUT TO THE
WEST...AND IN HOW MUCH SUNSHINE. TIMING OF FRONT MAY BE TOO FAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    H    M    M    M    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR POSSIBLE IN MOUNTAIN SHOWERS THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>007.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ008>011-013>020-
     024>032-039-040.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...JSH
AVIATION...JMV
Hazardous weather outlook, Apr 27, 4:30 AM EDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EDT WED APR 27 2011

VAZ003-004-WVZ033>038-046-047-280830-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
POCAHONTAS-RANDOLPH-
430 AM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE WEST
VIRGINIA MOUNTAINS...AND A MODERATE RISK IN SOUTHWEST VIRGINIA.
WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE.

THUNDERSTORMS THIS AFTERNOON AND ESPECIALLY TONIGHT MAY CONTAIN
HEAVY RAINFALL. IF CONFIDENCE INCREASES THAT THE RAINFALL COULD BE
EXCESSIVE...A FLASH FLOOD WATCH COULD BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY THROUGH
TONIGHT.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-280830-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-WAYNE-CABELL-MASON-
430 AM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH NOON TODAY THROUGH LATE TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST VIRGINIA
AND SOUTHEAST OHIO...AND A MODERATE RISK IN NORTHEAST KENTUCKY.
WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT.

WVZ008>011-013>020-024>032-039-040-280830-
JACKSON-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
430 AM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH 3 PM THIS AFTERNOON THROUGH LATE TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH
TONIGHT. WHILE DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
THREATS...ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 27, 12:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1221 PM EDT WED APR 27 2011

OHZ067-075-076-083>087-271645-
ATHENS OH-GALLIA OH-JACKSON OH-LAWRENCE OH-MEIGS OH-MORGAN OH-
VINTON OH-WASHINGTON OH-
1221 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT ATHENS...GALLIA...LAWRENCE...
MORGAN...NORTHWESTERN WASHINGTON...SOUTHEASTERN JACKSON...
SOUTHEASTERN VINTON AND WESTERN MEIGS COUNTIES...

AT 1212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER IRONTON...
MOVING NORTHEAST AT 80 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR RIO GRANDE AROUND 1230 PM...VINTON AROUND
1235 PM...DEXTER AROUND 1240 PM AND DYESVILLE AROUND 1245 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3976 8164 3968 8164 3966 8158 3959 8158
      3958 8155 3848 8262 3849 8264 3858 8278
      3862 8276 3977 8180

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:40 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 22 more28 hr
Apr 27, 12:39 PM EDTSpecial Weather StatementRLXMason36 min
Apr 27, 6:32 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Lewis, Taylor, Upshur43 min
Apr 27, 6:35 PM EDTSpecial Weather StatementRLXBarbour, Braxton, Lewis, Taylor, Upshur40 min
Apr 27, 6:47 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Lewis, Nicholas, Randolph, Upshur and 1 more19 min
Apr 26, 8:22 PM EDTSpecial Weather StatementRLXHighland23 min

Nearby

Special Weather Statements in Ohio, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.